On the convergence of the stochastic Galerkin method for random elliptic partial differential equations
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 5, p. 1237-1263

In this article we consider elliptic partial differential equations with random coefficients and/or random forcing terms. In the current treatment of such problems by stochastic Galerkin methods it is standard to assume that the random diffusion coefficient is bounded by positive deterministic constants or modeled as lognormal random field. In contrast, we make the significantly weaker assumption that the non-negative random coefficients can be bounded strictly away from zero and infinity by random variables only and may have distributions different from a lognormal one. We show that in this case the standard stochastic Galerkin approach does not necessarily produce a sequence of approximate solutions that converges in the natural norm to the exact solution even in the case of a lognormal coefficient. By using weighted test function spaces we develop an alternative stochastic Galerkin approach and prove that the associated sequence of approximate solutions converges to the exact solution in the natural norm. Hereby, ideas for the case of lognormal coefficient fields from earlier work of Galvis, Sarkis and Gittelson are used and generalized to the case of positive random coefficient fields with basically arbitrary distributions.

DOI : https://doi.org/10.1051/m2an/2013066
Classification:  33C45,  35R60,  65N12,  65N30
Keywords: equations with random data, stochastic Galerkin method, generalized polynomial chaos, spectral methods
@article{M2AN_2013__47_5_1237_0,
     author = {Mugler, Antje and Starkloff, Hans-J\"org},
     title = {On the convergence of the stochastic Galerkin method for random elliptic partial differential equations},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {47},
     number = {5},
     year = {2013},
     pages = {1237-1263},
     doi = {10.1051/m2an/2013066},
     zbl = {1297.65010},
     mrnumber = {3100762},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2013__47_5_1237_0}
}
Mugler, Antje; Starkloff, Hans-Jörg. On the convergence of the stochastic Galerkin method for random elliptic partial differential equations. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 5, pp. 1237-1263. doi : 10.1051/m2an/2013066. http://www.numdam.org/item/M2AN_2013__47_5_1237_0/

[1] M. Abramowitz and I.A. Stegun, Handbook of Mathematical Functions. Dover Publications, Inc, New York (1965).

[2] I. Babuška, F. Nobile and R. Tempone, A Stochastic Collocation Method for Elliptic Partial Differential Equations with Random Input Data. SIAM J. Numer. Anal. 45 (2007) 1005-1034. | MR 2318799 | Zbl 1151.65008

[3] I. Babuška, R. Tempone and G.E. Zouraris, Galerkin Finite Element Approximations of Stochastic Elliptic Partial Differential Equations. SIAM J. Numer. Anal. 42 (2004) 800-825. | MR 2084236 | Zbl 1080.65003

[4] I. Babuška, R. Tempone and G.E. Zouraris, Solving elliptic boundary-value problems with uncertain coefficients by the finite element method: the stochastic formulation. Comput. Methods Appl. Mech. Engrg. 194 (2005) 1251-1294. | MR 2121215 | Zbl 1087.65004

[5] M. Bieri, R. Andreev and C. Schwab, Sparse tensor discretization of elliptic SPDEs. SIAM J. Sci. Comput. 31 (2009) 4281-4304. | MR 2566594 | Zbl 1205.35346

[6] M. Bieri and C. Schwab, Sparse high order FEM for elliptic sPDEs. Comput. Methods Appl. Mech. Engrg. 198 (2009) 1149-1170. | MR 2500242 | Zbl 1157.65481

[7] A. Bobrowski, Functional Analysis for Probability and Stochastic Processes. Cambridge University Press, Cambridge UK (2005). | MR 2176612 | Zbl 1092.46001

[8] S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods, 2nd ed. Texts in Appl. Math., vol. 15. Springer-Verlag, New York (2002). | MR 1894376 | Zbl 1012.65115

[9] C. Canuto, M.Y. Hussaini, A. Quarteroni and T.A. Zang, Spectral Methods: Fundamentals in Single Domains. Springer-Verlag, Berlin Heidelberg (2006). | MR 2223552 | Zbl 1121.76001

[10] A. Cohen, R. Devore and C. Schwab, Convergence Rates of Best N-term Galerkin Approximations for a Class of Elliptic sPDEs. Foundations Comput. Math. 10 (2010) 615-646. | MR 2728424 | Zbl 1206.60064

[11] M. K. Deb, I. Babuška and J.T. Oden, Solution of stochastic partial differential equations using Galerkin finite element techniques. Comput. Methods Appl. Mech. Engrg. 190 (2001) 6359-6372. | MR 1870425 | Zbl 1075.65006

[12] M. Eiermann, O.G. Ernst and E. Ullmann, Computational aspects of the stochastic finite element method. Comput. Visualiz. Sci. 10 (2007) 3-15. | MR 2295930 | Zbl 1123.65004

[13] O. Ernst, A. Mugler, E. Ullmann and H.J. Starkloff, On the convergence of generalized polynomial chaos. ESAIM: M2AN 46 (2012) 317-339. | Numdam | MR 2855645 | Zbl 1273.65012

[14] R.V. Field and M. Grigoriu, Convergence Properties of Polynomial Chaos Approximations for L2-Random Variables, Sandia Report SAND2007-1262 (2007).

[15] P. Frauenfelder, C. Schwab and R.A. Todor, Finite elements for elliptic problems with stochastic coefficients. Comput. Methods Appl. Mech. Engrg. 194 (2005) 205-228. | MR 2105161 | Zbl 1143.65392

[16] R.A. Freeze, A Stochastical-Conceptual Analysis of One-Dimensional Groundwater Flow in Nonuniform Homogeneous Media. Water Resources Research (1975) 725-741.

[17] J. Galvis and M. Sarkis, Approximating infinity-dimensional stochastic Darcy‘s Equations without uniform ellipticity. SIAM J. Numer. Anal. 47 (2009) 3624-3651. | MR 2576514 | Zbl 1205.60121

[18] J. Galvis and M. Sarkis, Regularity results for the ordinary product stochastic pressure equation, to appear in SIAM J. Math. Anal. (preprint 2011) 1-31. | MR 3023390 | Zbl 1258.60041

[19] R. Ghanem, Ingredients for a general purpose stochastic finite elements implementation. Comput. Methods Appl. Mech. Engrg. 168 (1999) 19-34. | MR 1666714 | Zbl 0943.65008

[20] R. Ghanem, Stochastic Finite Elements with Multiple Random Non-Gaussian Properties. J. Engrg. Mech. 125 (1999) 26-40.

[21] R. Ghanem and S. Dham, Stochastic Finite Element Analysis for Multiphase Flow in Heterogeneous Porous Media. Transport in Porous Media 32 (1998) 239-262. | MR 1776495

[22] R. Ghanem and P.D. Spanos, Stochastic Finite Elements: A Spectral Approach. Springer-Verlag, New York (1991). | MR 1083354 | Zbl 0722.73080

[23] C.J. Gittelson, Stochastic Galerkin discretization of the log-normal isotropic diffusion problem. Math. Models Methods Appl. Sci. 20 (2010) 237-263. | MR 2649152 | Zbl pre05684685

[24] E. Godoy, A. Ronveaux, A. Zarzo and I. Area, Minimal recurrence relations for connection coefficients between classical orthogonal polynomials: Continuous case. J. Computat. Appl. Math. 84 (1997) 257-275. | MR 1475378 | Zbl 0909.65008

[25] E. Hille and R.S. Phillips, Functional Analysis and Semi-Groups, Colloquium Publications. Amer. Math. Soc. 31 (1957). | MR 89373 | Zbl 0078.10004

[26] O. Kallenberg, Foundations of modern probability. Springer-Verlag, Berlin (2001). | MR 1876169 | Zbl 0892.60001

[27] O.P. Le Maître and O.M. Knio, Spectral Methods for Uncertainty Quantification. Scientific Computation: With Applications to Computational Fluid Dynamics. Springer-Verlag (2010). | MR 2605529 | Zbl 1193.76003

[28] M. Loève, Probability Theory II. 4th Edition. Springer-Verlag, New York, Heidelberg, Berlin (1978). | Zbl 0108.14202

[29] D. Lucor, C. H Su and G.E. Karniadakis, Generalized polynomial chaos and random oscillators. Int. J. Numer. Methods Engrg. 60 (2004) 571-596. | MR 2057526 | Zbl 1060.70515

[30] P. Maroni and Z. Rocha, Connection coefficients between orthogonal polynomials and the canonical sequence: an approach based on symbolic computation. Numer. Algor. 47 (2008) 291-314. | MR 2385739 | Zbl 1147.65020

[31] H.G. Matthies and A. Keese, Galerkin methods for linear and nonlinear elliptic stochastic partial differential equations. Comput. Methods Appl. Mech. Engrg. 194 (2005) 1295-1331. | MR 2121216 | Zbl 1088.65002

[32] A. Mugler and H.J. Starkloff, On elliptic partial differential equations with random coefficients. Stud. Univ. Babes-Bolyai Math. 56 (2011) 473-487. | MR 2843705

[33] A. Narayan and J.S. Hesthaven, Computation of connection coefficients and measure modifications for orthogonal polynomials. BIT Numer. Math. (2011). | MR 2931359 | Zbl 1247.65026

[34] W. Nowak, Geostatistical Methods for the Identification of Flow and Transport Parameters in the Subsurface, Ph.D. Thesis. Universität Stuttgart (2005).

[35] C. Schwab and C.J. Gittelson, Sparse tensor discretizations of high-dimensional parametric and stochastic PDEs. Acta Numer. 20 (2011) 291-467. | MR 2805155 | Zbl 1269.65010

[36] R. A. Todor and C. Schwab, Convergence rates for sparse chaos approximations of elliptic problems with stochastic coefficients. IMA J. Numer. Anal. 27 (2007) 232-261. | MR 2317004 | Zbl 1120.65004

[37] H. Umegaki and A.T. Bharucha-Reid, Banach Space-Valued Random Variables and Tensor Products of Banach Spaces. J. Math. Anal. Appl. 31 (1970) 49-67. | MR 261650 | Zbl 0292.60008

[38] X. Wan and G.E. Karniadakis, Beyond Wiener Askey Expansions: Handling Arbitrary PDFs. J. Scient. Comput. 27 (2006) 455-464. | MR 2285794 | Zbl 1102.65006

[39] N. Wiener, Homogeneous Chaos. Amer. J. Math. 60 (1938) 897-936. | JFM 64.0887.02 | MR 1507356

[40] D. Xiu, Numerical methods for stochastic computations: A spectral method approach. Princeton Univ. Press, Princeton and NJ (2010). | MR 2723020 | Zbl 1210.65002

[41] D. Xiu and G.E. Karniadakis, Modeling uncertainty in steady state diffusion problems via generalized polynomial chaos. Comput. Methods Appl. Mech. Engrg. 191 (2002) 4927-4948. | MR 1932024 | Zbl 1016.65001

[42] D. Xiu and G.E. Karniadakis, The Wiener-Askey Polynomial Chaos for Stochastic Differential Equations. SIAM J. Sci. Comput. 24 (2002) 619-644. | MR 1951058 | Zbl 1014.65004

[43] D. Xiu and G.E. Karniadakis, A new stochastic approach to transient heat conduction modeling with uncertainty. Inter. J. Heat and Mass Transfer 46 (2003) 4681-4693. | Zbl 1038.80003

[44] D. Xiu and G.E. Karniadakis, Modeling uncertainty in flow simulations via generalized polynomial chaos. J. Comput. Phys. 187 (2003) 137-167. | MR 1977783 | Zbl 1047.76111

[45] D. Xiu, D. Lucor, C. H Su and G.E. Karniadakis, Performance Evaluation of Generalized Polynomial Chaos, Computational Science - ICCS 2003, edited by P.M.A. Sloot, D. Abramson, A.V. Bogdanov, J.J. Dongarra, Albert Y. Zomaya and Y.E. Gorbachev, Lect. Notes Comput. Sci., vol. 2660. Springer Verlag (2003). | MR 2103735 | Zbl 1188.60038

[46] D. Zhang, Stochastic Methods for Flow in Porous Media. Coping with Uncertainties. Academic Press, San Diego, CA (2002).